Alert archive / North Carolina / Tornado Warnings in 2024
Tornado Warning 40, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Sep 30, 2024, 6:04 PM EDT for Martin County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2024, 6:04 PM EDT (22:04 UTC)
- Expired
- Sep 30, 2024, 6:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Martin County, NC
The radar
The Norfolk radar (KAKQ), 114 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
723
WFUS52 KMHX 302204
TORMHX
NCC117-302245-
/O.NEW.KMHX.TO.W.0040.240930T2204Z-240930T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
604 PM EDT Mon Sep 30 2024
The National Weather Service in Newport has issued a
* Tornado Warning for...
Northwestern Martin County in eastern North Carolina...
* Until 645 PM EDT.
* At 604 PM EDT, a severe thunderstorm capable of producing a tornado
was located 9 miles south of Scotland Neck, or 10 miles northeast
of Tarboro, moving east at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Martin County, including the following locations...
Oak City and Hamilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3606 7732 3601 7721 3599 7721 3599 7720
3597 7719 3595 7720 3594 7719 3593 7717
3594 7713 3593 7712 3593 7709 3594 7707
3594 7705 3593 7703 3589 7702 3593 7736
3600 7741 3607 7733
TIME...MOT...LOC 2204Z 268DEG 11KT 3600 7740
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SGK1 follow-up statement
717
WWUS52 KMHX 302237
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
637 PM EDT Mon Sep 30 2024
NCC117-302247-
/O.EXP.KMHX.TO.W.0040.000000T0000Z-240930T2245Z/
Martin NC-
637 PM EDT Mon Sep 30 2024
...THE TORNADO WARNING FOR NORTHWESTERN MARTIN COUNTY WILL EXPIRE AT
645 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
&&
LAT...LON 3606 7732 3601 7721 3599 7721 3599 7720
3597 7719 3595 7720 3594 7719 3593 7717
3594 7713 3593 7712 3593 7709 3594 7707
3594 7705 3593 7703 3589 7702 3593 7736
3600 7741 3607 7733
TIME...MOT...LOC 2237Z 268DEG 11KT 3600 7729
$$
SGKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Sep 30, 2:23 PM EDT, 3 hours 41 minutes earlier.
Area forecast discussion, Sep 30, 2:23 PM EDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 223 PM EDT Mon Sep 30 2024 .SYNOPSIS... A weak boundary will stall over the area through tonight, moving back south as a cold front late Tuesday. High pressure builds in to close out the rest of the week. Another front will move through the area this weekend. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... As of 1245 PM Monday... - Heavy rain, flooding, and a few strong to severe thunderstorms possible through this evening An area of low pressure over south-central NC will progress ENE across the northern counties of ENC through this afternoon, then shift offshore by this evening. This low will travel along a stationary front that is draped west to east across ENC. Modest low- mid level WAA and increased low-level convergence continue to support scattered convection along the stalled front at this time. Mid-level lapse rates remain poor, but continued heating of a moist boundary layer should support MLCAPE of 500-1000j/kg through early this evening. Meanwhile, east of an upper low over the TN Vally, there is an area of enhanced low- mid level flow over the Carolinas. This is supporting deep layer shear of 45-55kt. Of note, the 12z MHX sounding shows effective shear over 50kt. At face value, the shear/instability combo is supportive of a risk of severe thunderstorms. One of the limiting factors today, however, is a notable warm layer just below 500mb, as evidenced on recent ACARS soundings from RAH. This appears to be preventing deeper convection from materializing at the moment, and is likely why there has been very little lightning thus far, despite some decent mid-level rotation noted at times. South of the stationary boundary, forecast soundings suggest the warm layer aloft could be overcome where sufficient heating/moistening occurs. Low-level helicity in the 0-2km layer is forecast to hover around 100 m2/s2, which is on the margins for tornado potential. However, an area of high 3CAPE (150-200j/kg) overlapped with the surface boundary may provide just enough low- level stretching for a conditional tornado risk. SPC's recent DY1 upgrade nicely highlights the risk area. There will also continue to be a risk of gusty winds with the strongest cores, as well as a heavy rain/flood risk (thanks to high PWATs for this time of year). Later this evening and into tonight, convection should begin to wane with the loss of daytime heating. However, with the boundary in the area, some shower activity may linger. Through the night, low level clouds will tend to linger, and may lower on the north side of the front, with some potential for fog. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... As of 1245 PM Monday... - Shower risk continues Low pressure will continue to pull away from the OBX on Tuesday, allowing a cold front to get dragged south through all of ENC by Tuesday night. Along the front, there will continue to be risk of scattered showers and isolated thunderstorms. The risk will decrease from north to south in the wake of the front. Despite decent shear, instability is forecast to be lower tomorrow, and this should keep the risk of strong thunderstorms on the low side. Temperatures will trend cooler tomorrow compared to today, thanks to the front moving through and the potential for widespread clouds and scattered showers. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... As of 0400 Monday...Unsettled pattern to start the longterm with a dry midweek front leading to slightly cooler temps and drier pattern ahead of the next front which will impact the area this weekend. Keeping close eyes on the potential for another tropical system to develop in the Gulf of Mexico the latter half of this week. Mid to late-week...A northern stream wave will push a dry cold front across the area on Wednesday as upper ridging builds overhead from the S and SFC high pressure spills over the FA from the N behind the departing cold front, supporting a dry forecast with seasonal temps through Friday. Weekend...The weekend will start with an upper trough digging across the northeastern US and a cold front sliding across ENC sometime on Saturday. This will be our next chance of shower activity with chances greatest along the coast. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... SHORT TERM /through 18z Tuesday/... As of 1245 PM Monday... - TSRA risk through this evening - Periods of sub-VFR conditions expected through Tuesday - IFR/LIFR conditions possible at times through Tuesday An area of low pressure will move ENE through ENC this afternoon, then move offshore by tonight. This will lead to an increased risk of SHRA and SCT TSRA, especially through this evening and again on Tuesday. Where SHRA and TSRA occur, there will be an increased risk of IFR/LIFR conditions (mainly due to reduced VIS). Of note, there is a low risk of 40kt+ gusts and tornadoes where TSRA occur (mainly this afternoon and early this evening). Later this evening through early Tuesday morning, CIGs are expected to lower along and behind a stalled frontal boundary draped west to east across the area. Reduced VIS may accompany the lower CIGs as well, especially from KISO to KPGV. We'll be keeping an eye on the potential for IFR/LIFR CIGs/VIS tonight, along with some FG potential. CIGs will likely be slow to rise on Tuesday thanks to the front in the area, and slowed heating/mixing. LONG TERM /Tuesday night through Saturday/... As of 0400 Monday...Convection on a slowly Sward sinking boundary Tuesday will present multiple opportunities for sub- VFR conditions. VFR flight cats expected to prevail from midweek on in drier air behind Wed's dry FROPA. Rain chances not returning to the forecast until the weekend. && .MARINE... SHORT TERM /through tonight/... As of 215 PM Mon...Latest obs show variable winds 5-15 kt ranging from NE across the northern waters to WSW across the southern waters. A weak stationary front will linger across the waters today, keeping winds 5-15 kt and directions variable. Seas 2-3 ft today, building to 2-4 ft, possibly up to 5 ft across the outer northern waters early Tue morning with persistent NE-E flow. LONG TERM /Tuesday through Friday/... As of 0400 Monday...A stalled boundary slowly sinks Sward through the day Tuesday with a wave of low pressure developing along the boundary late, leading to increased N-Nerly swell which is expected to generate SCA criteria seas. Winds generally 10-15kt, NEerly N of the boundary, SWerly to the S seas 2-4ft early building to 2-5 through the day Tuesday. Showers and tstorms possible along this boundary. Winds become more NEerly 10-20kt Wed persisting through Thursday. Seas will respond by building to 6 ft across the northern and central waters by early Wednesday and peaking around 7 ft by Wednesday afternoon. SCA seas will likely continue through at least Thursday evening. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...RM SHORT TERM...RM LONG TERM...CEB AVIATION...RM/CEB MARINE...CQD/CEB
Hazardous weather outlook, Sep 30, 12:43 PM EDT, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 1243 PM EDT Mon Sep 30 2024 NCZ029-044>047-079>081-090>092-094-193-194-198-011645- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 1243 PM EDT Mon Sep 30 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Scattered to numerous showers and thunderstorms today will be capable of very heavy rainfall and possible flooding. In addition, there will be a risk of a few strong to severe thunderstorms capable of 40 to 60 mph wind gusts and a few tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-203>205-011645- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 1243 PM EDT Mon Sep 30 2024 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Scattered to numerous showers and thunderstorms today will be capable of very heavy rainfall and possible flooding. In addition, there will be a risk of a few strong to severe thunderstorms capable of 40 to 60 mph wind gusts and a few tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Martin
In the hours before
Special weather statement, Sep 30, 4:05 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
405 PM EDT Mon Sep 30 2024
NCZ044-079-302030-
Greene NC-Pitt NC-
405 PM EDT Mon Sep 30 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GREENE AND WEST CENTRAL
PITT COUNTIES THROUGH 430 PM EDT...
At 405 PM EDT, Doppler radar was tracking a strong thunderstorm over
Snow Hill, or 9 miles southwest of Farmville, moving northeast at 15
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Farmville, Snow Hill, Maury, Ormondsville, Lizzie, Castoria, and Fort
Run VFD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3540 7775 3550 7780 3564 7758 3545 7747
TIME...MOT...LOC 2005Z 246DEG 11KT 3548 7769
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RJSpecial weather statement, Sep 30, 4:39 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
439 PM EDT Mon Sep 30 2024
NCZ081-302115-
Mainland Hyde NC-
439 PM EDT Mon Sep 30 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HYDE COUNTY THROUGH 515
PM EDT...
At 439 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over New Holland, or 28 miles north
of Cedar Island. This thunderstorm was nearly stationary.
HAZARD...Landspouts and wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Gull Rock and New Holland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3539 7625 3549 7617 3542 7600 3533 7612
TIME...MOT...LOC 2039Z 299DEG 2KT 3540 7616
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RJSpecial weather statement, Sep 30, 4:57 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
457 PM EDT Mon Sep 30 2024
NCZ044-079-091-302130-
Greene NC-Lenoir NC-Pitt NC-
457 PM EDT Mon Sep 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GREENE...NORTHERN
LENOIR AND SOUTH CENTRAL PITT COUNTIES THROUGH 530 PM EDT...
At 457 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ormondsville, or near Ayden, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greenville, Winterville, Ayden, Grifton, Ormondsville, and Roundtree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3541 7758 3550 7758 3557 7734 3536 7733
TIME...MOT...LOC 2057Z 264DEG 13KT 3544 7751
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RJSpecial weather statement, Sep 30, 5:13 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
513 PM EDT Mon Sep 30 2024
NCZ090>092-302145-
Jones NC-Lenoir NC-Duplin NC-
513 PM EDT Mon Sep 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JONES...LENOIR AND
NORTHEASTERN DUPLIN COUNTIES THROUGH 545 PM EDT...
At 513 PM EDT, Doppler radar was tracking a strong thunderstorm over
Albertson, or 12 miles south of La Grange, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kinston, Deep Run, Pleasant Hill, Albertson, and Sandy Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3518 7784 3518 7783 3519 7783 3522 7782
3534 7772 3530 7750 3503 7755 3509 7789
TIME...MOT...LOC 2113Z 259DEG 19KT 3513 7777
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RJSpecial weather statement, Sep 30, 5:26 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
526 PM EDT Mon Sep 30 2024
NCZ044-091-193-302200-
Lenoir NC-Northern Craven NC-Pitt NC-
526 PM EDT Mon Sep 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LENOIR...NORTHERN
CRAVEN AND SOUTHEASTERN PITT COUNTIES THROUGH 600 PM EDT...
At 526 PM EDT, Doppler radar was tracking a strong thunderstorm over
Grifton, or near Ayden, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greenville, Ayden, Grifton, Calico, Shelmerdine, and Gardnerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3540 7748 3549 7745 3550 7722 3531 7729
TIME...MOT...LOC 2126Z 285DEG 10KT 3541 7742
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RJSpecial weather statement, Sep 30, 5:40 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
540 PM EDT Mon Sep 30 2024
NCZ029-302215-
Martin NC-
540 PM EDT Mon Sep 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MARTIN COUNTY
THROUGH 615 PM EDT...
At 540 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Tarboro, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oak City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3606 7732 3602 7723 3602 7722 3601 7721
3599 7721 3599 7720 3597 7719 3596 7720
3596 7719 3595 7720 3595 7738 3600 7741
3607 7733
TIME...MOT...LOC 2140Z 263DEG 16KT 3601 7747
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SGKThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 10:04 PM EDT | River Flood Warning | MHX | Greene, Lenoir, Pitt | 7 days |
| Sep 29, 10:07 PM EDT | River Flood Warning | MHX | Pitt | 5 days |
| Sep 30, 4:05 PM EDT | Special Weather Statement | MHX | Greene | 25 min |
| Sep 30, 4:16 PM EDT | Severe Thunderstorm Warning | MHX | Greene, Lenoir, Pitt | 44 min |
| Sep 30, 4:39 PM EDT | Special Weather Statement | MHX | Hyde | 36 min |
| Sep 30, 4:57 PM EDT | Special Weather Statement | MHX | Pitt | 33 min |
| Sep 30, 5:13 PM EDT | Special Weather Statement | MHX | Lenoir | 32 min |
| Sep 30, 5:26 PM EDT | Special Weather Statement | MHX | Pitt | 34 min |
| Sep 30, 5:40 PM EDT | Special Weather Statement | MHX | Martin | 35 min |
| Sep 30, 6:24 PM EDT | Special Marine Warning | MHX | 66 min | |
| Sep 30, 6:52 PM EDT | Special Weather Statement | MHX | Greene | 23 min |
| Sep 30, 7:20 PM EDT | Special Weather Statement | MHX | Lenoir | 25 min |
| Sep 30, 7:24 PM EDT | Special Marine Warning | MHX | 66 min | |
| Sep 30, 7:25 PM EDT | Flash Flood Warning | MHX | Martin | 3 hr |
| Sep 30, 7:46 PM EDT | Areal Flood Advisory | MHX | Craven, Duplin, Greene, Jones, Lenoir, Pitt | 3 hr |
Nearby
Tornado Warnings in North Carolina, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.